Hello Dr. Reznik,
Ok here goes, In may of 1999, I had my last sexual encounter. This encounter was protected sex but unprotected oral sex. A few weeks earlier I had massive oral surgery. I had to take a double dose of antibiotics and a course of steriods to rebound from the surgery. A week after I developed oral Thrush. I was given Nystatin and it cleared up. Not knowing that the thrush was probably from the antibiotics, I went to get tested for HIV. I was tested in mid August and the test was negative. This was the Oral Osher Test. It was just shy of three months after my last sexual encounter. It is now January and I have thrush again. Cracks and white patches on the inside of my cheeks and white growth in my mouth, I also have dry mouth. I have no other symptoms. Any help would be appreciated. Also, the person I was with, we both went to get tested at the start of our relationship, both negative. She assures me that she didnt have sex outside of our relationship. My questions are
- Could thrush come back from the antibiotics?
- How long does it take before thrush develops in HiV patients?
- I seem to be very healthy, why would thrush affect me?
- Should I be worried?
- What should I do? Thank You.
Before I answer your specific questions, be advised that there are several underlying medical conditions other than HIV/AIDS, such as uncontrolled diabetes, which can lead to the development of candidiasis (thrush).
1 Could thrush come back from the antibiotics? From what I can tell from this message, it has been a period of several months since the last dose of antibiotics; therefore it is not likely that there is any relationship.
2 How long does it take before thrush develops in HIV patients? There is documented evidence that people can experience thrush during seroconversion illness. Actually there is much evidence that the development of thrush in people living with HIV disease is closely tied to viral replication as opposed to CD4 count alone. SO the answer would be that thrush or candidiasis can occur throughout the course of HIV disease.
3,4,5 I seem to be very healthy, why would thrush affect me? As mentioned above there are several reason why a person could develop thrush. My advice would be to visit your primary care provider for a complete work-up including a comprehensive exam to diagnose the presence or absence of candidiasis.